Fat Wasting and HAART
November 2, 2010
Combination HIV therapy (commonly called ART or HAART) has many benefits, such as strengthening the immune system, improving overall health and dramatically lengthening survival. Newer formulations and combinations of HAART are generally well tolerated compared to the first wave of drugs introduced in the 1990s.
In the late 1990s, doctors and their HIV-positive patients began to draw attention to a complex and puzzling set of biochemical and physical changes seen in some HAART users. These changes were eventually called the HIV lipodystrophy syndrome. One aspect of this syndrome is lipoatrophy -- the loss of subcutaneous fat (the fatty layer just under the skin). When this occurs on the face it can be particularly distressing because it causes the cheeks and temples to have a sunken appearance. Lipoatrophy affecting the arms and legs can make veins bulge and appear more prominent.
Drugs and Fat
Eventually HIV-related lipoatrophy was linked to the use of the nukes d4T (stavudine, Zerit) and, to a lesser extent, AZT (zidovudine, Retrovir; and in Combivir and Trizivir). In several studies, switching from d4T to abacavir (Ziagen; and in Kivexa) or other nukes stopped further fat loss and even led to slightly increased fat in the limbs over time. However, this slight improvement was usually only detectable with the use of highly sensitive DEXA or MRI scans.
Another drug that has been associated with lipoatrophy is the non-nuke efavirenz (Sustiva, Stocrin). However, this problem appears to be found mainly when efavirenz is used together with d4T or AZT.
Today, commonly used nukes in high-income countries are generally these:
These combinations of nukes do not appear to cause lipoatrophy. The combination of Truvada and efavirenz is co-formulated and sold in one pill in high-income countries as Atripla and these three drugs when used together have also not been associated with lipoatrophy.
In several clinical trials, the use of ritonavir (Norvir; and co-formulated with lopinavir and sold as Kaletra) has been associated with a significantly reduced risk of lipoatrophy and even an increase in subcutaneous fat. In these studies, ritonavir-lopinavir was used without nukes as monotherapy or in combination with the non-nukes efavirenz or nevirapine (Viramune). It is possible that ritonavir or lopinavir-ritonavir may have a protective effect on subcutaneous fat in some circumstances, but researchers are not certain how this might occur. In cases where ritonavir-lopinavir are taken with either d4T or AZT, lipoatrophy can still occur.
Since recovery from lipoatrophy is so slow, some affected people have been able to get reconstructive surgery -- mostly injections of products, commonly called facial fillers, into the sunken parts of their face. In parts of Western Europe, reconstructive surgery is subsidized by the state for HIV-positive people. However, this is generally not the case in Canada or the U.S., though some foundations, such as the Face Forward foundation in Toronto, can sometimes subsidize the cost of reparative surgery.
Some facial fillers, such as New Fill (Sculptra, poly-L-lactic acid), eventually get reabsorbed by the body and broken down. Other fillers, such as Bio Alcamid (polyalkylimide), are not broken down and are considered permanent implants.
In the past several years, reports have emerged of severe complications in people who received Bio Alcamid. In the next CATIE News bulletin, we review some of these reports as well as the changing views of some plastic surgeons on Bio Alcamid.
This article was provided by Canadian AIDS Treatment Information Exchange. It is a part of the publication CATIE News. Visit CATIE's Web site to find out more about their activities, publications and services.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)